Alert archive / Louisiana / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Lake Charles, LA

May 10, 2014Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 10, 2014, 1:35 AM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 1:35 AM CDT (06:35 UTC)
Expired
May 10, 2014, 3:30 AM CDT
In force
115 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WGUS54 KLCH 100635
FFWLCH
LAC045-099-101-100830-
/O.NEW.KLCH.FF.W.0002.140510T0635Z-140510T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
135 AM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
  LOWER ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...BELLE RIVER...STEPHENSVILLE...
  PATTERSON...MORGAN CITY...BURNS POINT...BERWICK...BAYOU VISTA...

* UNTIL 330 AM CDT

* AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE POTENTIAL FOR FLASH FLOODING FROM HEAVY RAINFALL OVER THE      
  WARNED AREA. RADAR ESTIMATES THAT 2 TO 3 INCHES HAVE FALLEN IN     
  THE WARNED AREA OVER THE PAST 3 HOURS. AN ADDITIONAL 1 TO 2 INCHES 
  IS POSSIBLE OVER THE NEXT COUPLE OF HOURS AS RAINFALL CONTINUES TO
  DEVELOP OVER OR MOVE INTO THE AREA.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATTERSON
  MEMORIAL AIRPORT AND AMELIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 2951 9121 2954 9127 2947 9127 2945 9130
      2951 9136 2953 9144 2951 9155 2960 9155
      2963 9156 2963 9159 3006 9139 3006 9127
      3004 9121 2998 9125 2986 9119 2981 9109
      2965 9110 2960 9107

$$

13
2 follow-up statements
974 
WGUS74 KLCH 100745
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 AM CDT SAT MAY 10 2014

LAC045-099-101-100830-
/O.CON.KLCH.FF.W.0002.000000T0000Z-140510T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARY LA-IBERIA LA-ST. MARTIN LA-
245 AM CDT SAT MAY 10 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR 
NORTHEASTERN IBERIA...LOWER ST. MARTIN AND ST. MARY PARISHES...

AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREAS OF MODERATE RAINFALL OCCURRING OVER THE WARNED AREA. 
RAINFALL INTENSITY HAS BEEN DECREASING OVER THE PAST HOUR OR 
SO...AND ANOTHER ONE HALF OF AN INCH IS POSSIBLE THROUGH 330 AM. 
MINOR URBAN FLOODING OR FLOODING OF LOW LYING AREAS IS POSSIBLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATTERSON
MEMORIAL AIRPORT...BELLE RIVER...STEPHENSVILLE...PATTERSON...MORGAN
CITY...BERWICK AND BAYOU VISTA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 2952 9121 2954 9127 2948 9127 2945 9130
      2951 9136 2953 9144 2951 9155 2963 9156
      2963 9159 3006 9140 3006 9127 3004 9121
      2999 9125 2995 9124 2986 9119 2981 9109
      2965 9110 2960 9107

$$

13
551 
WGUS74 KLCH 100831
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
331 AM CDT SAT MAY 10 2014

LAC045-099-101-100839-
/O.EXP.KLCH.FF.W.0002.000000T0000Z-140510T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARY LA-IBERIA LA-ST. MARTIN LA-
331 AM CDT SAT MAY 10 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 AM CDT FOR EXTREME
SOUTHEASTERN ST. MARTIN...NORTHEASTERN IBERIA AND ST. MARY
PARISHES...

RADAR INDICATES THAT RAINFALL CONTINUES TO DECREASE IN INTENSITY 
AND MOVE OFF TO THE EAST...AND IS NO LONGER CAPABLE OF PRODUCING 
FLOODING. 

LAT...LON 2952 9121 2954 9127 2948 9127 2945 9130
      2951 9136 2953 9144 2951 9155 2963 9156
      2963 9159 3006 9140 3006 9127 3004 9121
      2999 9125 2995 9124 2986 9119 2981 9109
      2965 9110 2960 9107

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 11:51 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 9, 11:51 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1151 PM CDT FRI MAY 9 2014

.AVIATION...THE LOWER PORTION OF THE ATMOSPHERE WILL REMAIN QUITE
MOIST WITH ONLY LIGHT WINDS IN THE WAKE OF AN MCS TO THE SOUTHEAST
OF ARA. RAIN SHOULD TAPER OFF FOR LFT AND ARA OVER THE NEXT COUPLE
OF HOURS. IFR CIGS WILL BE POSSIBLE AS WE PROGRESS TOWARDS MORNING
AT LCH. MVFR CIGS ELSEWHERE WITH IMPROVEMENT TO VFR SATURDAY AFTERNOON.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 946 PM CDT FRI MAY 9 2014/

DISCUSSION...
WELL AS SOON AS I UPPED THE POPS FOR THE MASS OF CONVECTION
APPROACHING THE NWRN ZONES...THE DRY AIR TAKES OVER AND THE
RAINFALL DIES. MEANWHILE THE RADAR BEGAN LIGHTING UP OVER LOWER
ACADIANA AND THE NWRN GULF WHERE THE NEXT WEAK PERTURBATION IN THE
FLOW ALOFT IS APPROACHING. THUSLY HAVE ADJUSTED POPS FOR THE BULK
OF THE NIGHT TO ACCOUNT FOR THESE RADAR TRENDS. WILL HAVE TO
MONITOR RAINFALL AMOUNTS OVER THE SERN ZONES AS TOTALS COULD BEGIN
PILING UP WITH THE EVER SO SLOW MOVEMENT OF THE PRECIP.

UPDATE OUT SHORTLY.
25

MARINE...
SFC ANALYSIS SHOWS A MESO-HIGH DEVELOPED OVER THE CNTL TX COAST IN
WAKE OF THE CONVECTION...WITH WINDS GOING MORE NRLY OVER SERN TX
AND THE WRN WATERS. THUS INITIAL WIND DIRECTIONS WEST OF CAMERON
HAVE BEEN UPDATED TO ACCOUNT WITH THIS UPDATE.

25

PREV DISCUSSION... /ISSUED 706 PM CDT FRI MAY 9 2014/

DISCUSSION...
UPDATED THE EVENING GRIDS/ZONES TO INCREASE POPS DRAMATICALLY
OVER THE TX ZONES AS 88DS SHOW WIDESPREAD SHOWERS/STORMS ABOUT TO
MOVE INTO THE EXTREME NWRN ZONES. MEANWHILE MAINTAINED HIGH POPS
OVER LOWER ACADIANA AS CONVECTION CONTINUES TO MOVE ASHORE FROM
THE GULF INTO THIS AREA. IN THE MIDDLE...EARLY DATA FROM THE 00Z
KLCH SOUNDING SHOWS A FAIR AMOUNT OF DRY AIR ALOFT (BETWEEN 750MB
AND 550MB) WHICH COULD HINDER CONVECTIVE DEVELOPMENT SOMEWHAT. OR
LEAD TO GOOD DOWNBURSTS IF STRONG UPDRAFTS CAN DEVELOP. ELSEWHERE
NO CHANGES WERE MADE ATTM.

25

PREV DISCUSSION... /ISSUED 648 PM CDT FRI MAY 9 2014/

AVIATION...SKIES SHOULD REMAIN MOSTLY CLOUDY WITH MVFR CIGS
ACROSS THE SOUTHERN TERMINALS WHILE AEX REMAINS VFR WITH AC ABOVE.
A BAND OF SHOWERS AND THUNDERSTORMS COULD REACH BPT IN A FEW HOURS WITH
CONTINUED MVFR CIG/VIS WITH TSTMS. EXPECTING MVFR LATER TNITE FOR
ALL SINCE THE ATMOSPHERE REMAINS QUITE MOIST. BEST TERMINAL LOOKS
TO BE AEX ON SATURDAY WITH VFR CIGS OTHERWISE MVFR.

SWEENEY

PREV DISCUSSION... /ISSUED 322 PM CDT FRI MAY 9 2014/

DISCUSSION...
LATEST ANALYSIS SHOWS SFC HIGH PRESSURE RIDGING ACROSS THE SE
U.S./N GULF WITH A PREDOMINATE S TO SE FLOW. RADAR SHOWS SCT
SHRA/TSRA OVER C LA THIS AFTERNOON...WITH REMNANT -RA FROM
PREVIOUS MORNING CONVECTION OVER SC LA/COASTAL WATERS. TEMPS
MAINLY IN THE LOWER 80S SE TX/SW LA...WITH UPPER 70S OVER C LA.

WEAK UPPER LEVEL DISTURBANCES WILL KEEP SCT SHRA/TSRA OVER THE
REGION THIS AFTERNOON AND EVENING. BETTER CHANCES OF SHRA/TSRA
RETURNS LATER THIS EVENING AND OVERNIGHT AS A STRONGER IMPULSE
(PRODUCING THE MCS OVER C TX THIS AFTERNOON) APPROACHES THE
REGION. THE MAIN ENERGY IS EXPECTED TO AFFECT THE COASTAL WATERS
INTO SC LA THIS EVENING INTO EARLY SAT MORNING...THUS WHERE
LEAVING THE HIGHEST SHRA/TSRA CHANCES.

AFTER THIS IMPULSE MOVES THROUGH...EXPECTING TO SEE GREATLY
DIMINISHED CHANCES 10-20% FOR THE REMAINDER OF THE WEEKEND. TEMPS
EXPECTED TO REMAIN ABOVE NORMAL THRU THE WEEKEND...ESPECIALLY FOR
OVERNIGHT LOWS.

THE NEXT SIGNIFICANT UPPER LEVEL TROF IS EXPECTED TO DEEPEN AS IT
MOVES E OF THE ROCKIES MON/TUE TIME FRAME. THIS WILL BRING AN
INCREASED CHANCE OF SHRA/TSRA WITH A COLD FRONTAL PASSAGE. THE GFS
STILL ABOUT 24-36 HRS QUICKER IN FROPA & SHRA/TSRA FOR TUE THAN
THE SLOWER ECMWF...WHICH SHOWS THIS UNFOLDING WED AFTERNOON. FOR THE
CONTINUED DISCREPANCY...HAVE KEPT BASICALLY 30-40% FOR TUE & TUE
NIGHT. ONCE THE FRONT IS THRU...EXPECTING COOLER AND DRIER
CONDITIONS FOR THE REST OF THE WEEK.

DML

MARINE...
THE CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
OVERNIGHT INTO SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES
MOVES ACROSS THE REGION. LIGHT TO MODERATE SOUTHERLY WINDS WILL
PREVAIL OVER THE WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE
REMAINS EAST OF THE COASTAL WATERS AND LOW PRESSURE CONTINUES
OVER THE PLAINS. A COLD FRONT WILL MOVE INTO THE COASTAL WATERS BY
MID WEEK WITH MODERATE NORTHERLY WINDS DEVELOPING BEHIND IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  84  73  84  73 /  30  20  10  20  10
KBPT  71  82  73  82  73 /  60  20  10  20  10
KAEX  68  86  70  87  70 /  30  20  10  20  10
KLFT  70  84  71  85  72 /  80  30  10  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, May 9, 5:03 AM CDT, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT FRI MAY 9 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
503 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND A VERY MOIST AIR MASS WILL COMBINE
FOR A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS. OCCASIONAL CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH THE STORMS. ALSO...BRIEF
HEAVY RAINFALL WILL OCCUR. AN AVERAGE OF BETWEEN 1/2 AND 1 1/2
INCHES OF RAINFALL IS EXPECTED. SOME LOCALLY HIGHER AMOUNTS OF 2
TO 3 INCHES WILL BE POSSIBLE. IF THESE HIGHER AMOUNTS OCCUR IN A
SHORT PERIOD OF TIME OVER AN URBAN AREA...SOME PONDING OF WATER ON
ROADWAYS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AIR MASS WILL CONTINUE OVER THE WEEKEND INTO EARLY NEXT
WEEK. A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WITH AGAIN OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL THE MAIN
CONCERNS WITH THE STORMS. A COLD FRONT IS EXPECTED TO DRY THINGS
OUT AGAIN BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-101115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
503 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS. OCCASIONAL CLOUD TO WATER LIGHTNING AND BRIEF HEAVY
RAINFALL REDUCING VISIBILITIES BELOW 2 NM CAN BE EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LIGHT TO MODERATE ONSHORE FLOW CAN BE EXPECTED THROUGH THE
WEEKEND INTO EARLY NEXT WEEK WITH A DAILY CHANCE FOR SHOWERS AND
THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS BY MID WEEK...WITH
MODERATE TO POSSIBLY STRONG NORTH WINDS DEVELOPING BEHIND IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:01 AM CDTFlash Flood WarningLCHSaint Martin119 min
May 10, 2:04 AM CDTAreal Flood WarningLCHSaint Martin3 hr

Nearby

Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.